MAUDE Adverse Event Report: JOHNSON & JOHNSON SURGICAL VISION, INC. ELLIPS FX PHACO HANDPIECE; UNIT, PHACOFRAGMENTATION

JOHNSON & JOHNSON SURGICAL VISION, INC. ELLIPS FX PHACO HANDPIECE; UNIT, PHACOFRAGMENTATION
Model Number 690880
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code Eye Burn (2523)
Date of Event 11/04/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Section a4 and a5: unknown/ not provided.D10 - concomitant - whitestar sn (b)(6), phaco tip unknown lot number.Section h3: the device was not returned for evaluation.Therefore, a failure analysis of the complaint device cannot be completed.A review of the device history record, complaint trending, and risk documentation for this device will be performed.Upon completion of the review, if there is any further relevant information a supplemental medwatch will be filed.All pertinent information available to johnson and johnson surgical vision, inc.Has been submitted.
 
Event or Problem Description
It was reported that the system primed and tuned correctly prior to the case but during phaco, the machine was giving the occlusion sound (dinging) although the machine was not occluded.At that point, the doctor applied more phaco power than needed.He thought there must have been some lens material occluding the tip (that was the signal for him to depress the foot pedal to apply power).As a result of this, a wound burn occurred on the patient's right eye.Doctor tried flushing the handpiece with saline, assuming it was occluded somewhere, but it flushed normally.After this, the doctor tried using the handpiece again and had the same issue.They reran the prime and tune which gave an error for "loose handpiece." they then got another handpiece which primed and tuned correctly and finished the phaco portion of the procedure normally.Doctor could not get the main incision to seal with aggressive hydration (due to the wound burn), so ultimately placed a suture.The patient has done very well.No additional information has been provided.This report is against the handpiece.A separate report will be filed against the tip.
 
Additional Manufacturer Narrative
Additional information: section a4: 145 pounds section a5: native hawaiian or other pacific islander asian, not hispanic/not latino section b3 date of event: nov 4, 2024 section d4 serial number: (b)(6).Section d4 udi#: (b)(4).Customer reported that the handpiece is not being returned for investigation.All pertinent information available to johnson & johnson surgical vision, inc has been submitted.
 
Additional Manufacturer Narrative
Section h3 device evaluated by manufacturer: yes.Section h4 device manufacture date: jun 8, 2016.Device evaluation: the product was evaluated by technician during field service.Manufacturing records review: the manufacturing records for the device were reviewed.The product was manufactured and released according to specification.Conclusion: as a result of the investigation there is no indication of a product quality deficiency and the reported issue could not be verified.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.

Brand Name
ELLIPS FX PHACO HANDPIECE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
JOHNSON & JOHNSON SURGICAL VISION, INC.
31 technology drive
irvine CA 92618
Manufacturer Contact
somyata nagpal
31 technology drive
irvine, CA 92618
7142478552
MDR Report Key20828236
Report Number3012236936-2024-000322
Device Sequence Number8865363
Product Code HQC
UDI-Device Identifier05050474537132
UDI-Public(01)05050474537132
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K981116
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number690880
Device Catalogue Number690880
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2024
Supplement Date Received by Manufacturer12/11/2024
01/28/2025
Initial Report FDA Received Date12/02/2024
Supplement Report FDA Received Date01/03/2025
02/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/08/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexFemale
Patient Weight66 KG
Patient EthnicityNon Hispanic
Patient RaceNative Hawaiian Or Other Pacific Islander